New Mexico, 2011Tornado and Flash Flooding in New Mexico, August 3, 2011
August 3, 2011 · NWS ABQ · 4 events in 4 counties and zones
One of the most active monsoonal days occurred on August 3rd, with heavy rains noted across much of the state. However, the biggest impact came to the recently burned areas, particularly to the Las Conchas and White Fire burn scars.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One of the most active monsoonal days occurred on August 3rd, with heavy rains noted across much of the state. However, the biggest impact came to the recently burned areas, particularly to the Las Conchas and White Fire burn scars. Minor flooding was reported across many other locations, including around Abo, Folsom, and Grants. A few storms also reported severe wind gusts in outflow boundaries, including around White Sands Missile Range. Even a landspout formed in the Albuquerque metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 3, 10:17 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 3, 10:17 AM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1117 AM MDT WED AUG 3 2011
.UPDATE...
MINOR CHANGE TO FORECAST TO NUDGE POP VALUES UP TO LIKELY FOR MORE
OF THE WEST CENTRAL AND SOUTHWEST MTS THIS AFTERNOON WHERE EXPLOSIVE
CONVECTIVE INITIATION IS OCCURRING AS OF 17Z. ALSO SPREAD LIKELY
AND HIGH CHANCE POPS EASTWARD INTO RIO GRANDE VALLEY AND CENTRAL
MT CHAIN FOR THIS EVENING PER LATEST 12Z NAM AND CANADIAN GUIDANCE.
GUYER
&&
.PREV DISCUSSION...318 AM MDT WED AUG 3 2011...
A GOOD SIZED FOOTPRINT OF MAINLY SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP ACROSS WESTERN...NORTHERN AND CENTRAL
AREAS THIS AFTERNOON AND EVENING AS THE MOISTURE PLUME BEGINS TO
WANE IN THE WAKE OF THE EXITING SUBTROPICAL WAVE. THE PWAT IN THE
ABQ SOUNDING DROPPED 20 PERCENT TUESDAY AFTERNOON COMPARED TO MONDAY
AFTERNOON...SO CONFIDENCE IS LOW IN THE LIKELIHOOD OF NUMEROUS
SHOWER AND THUNDERSTORM COVERAGE OUTSIDE OF THE SANGRES AND SW
MOUNTAINS TODAY...WHERE BETTER MOISTURE MAY LINGER LONGEST.
A DEEPENING UPPER TROUGH WILL APPROACH THE WEST COAST TODAY...THEN
IT WILL DAMPEN AS IT CROSSES THE NORTHERN ROCKIES THURSDAY AND
FRIDAY. MEANWHILE...THE 500 MB HIGH PRESSURE CENTER WILL REDEVELOP
THEN BUILD FARTHER WEST OVER NM. BOTH GFS AND ECMWF NOW HAVE A
HIGH PRESSURE CENTER DEVELOPING OVER THE GILA REGION BEGINNING
FRIDAY. THESE FACTORS WILL RESULT IN A DOWNTICK IN THUNDERSTORM
COVERAGE AND WETNESS DAILY IN MOST LOCATIONS THROUGH THE WEEKEND
AND INTO NEXT WEEK AS MOISTURE RECYCLES AND EVENTUALLY DWINDLES.
THE EXCEPTION WILL BE THE SANGRES AND NORTHEAST/EAST CENTRAL
PLAINS...WHERE W AND NW FLOW ALOFT SHOULD KEEP CONVECTION ACTIVE
DURING THE AFTERNOONS/EVENINGS FRIDAY THROUGH AT LEAST SUNDAY. GFS
PROGS A BACK DOOR COOL FRONT TO DROP INTO THE NE SATURDAY
AFTERNOON AND LINGER THROUGH SUNDAY WITH A BOOST OF LOW LEVEL
MOISTURE...CONVERGENCE AND LIFT. SOME OF THESE STORMS MAY TURN
SEVERE IF UPPER TROUGHS PASSING FROM THE CENTRAL ROCKIES ONTO THE
GREAT PLAINS CAN INCREASE SHEAR ENOUGH. A FAIR AMOUNT OF MOISTURE
WILL ALSO LINGER OVER THE SW AND S CENTRAL MOUNTAINS UNDERNEATH
THE RIDGE...SO THESE AREAS SHOULD CONTINUE TO SEE PERIODS OF
SCATTERED THUNDERSTORMS OVER THE WEEKEND AND INTO NEXT WEEK. ASIDE
FROM SLIGHTLY COOLER AIR WITH THE BACK DOOR COOL FRONT ACROSS THE
NE...TEMPERATURES WILL CLIMB ABOVE NORMAL AREAWIDE DURING THE
LATTER HALF OF THIS WORK WEEK AND INTO THE WEEKEND AS THE HIGH
MOVES OVER HEAD AND SKY COVER/PRECIP DECREASES.
44
.AVIATION...
ONGOING CONVECTION WILL CONTINUE PRIMARILY FROM THE NE PLAINS INTO
THE SOUTH CENTRAL MOUNTAINS FOR THE NEXT COUPLE OF HOURS. STRONGER
STORMS WILL BE CAPABLE OF MVFR CIGS ALONG WITH MTN TOP OBSCURATIONS.
ANOTHER ROUND OF SCATTERED/NUMEROUS STORMS SHOULD DEVELOP BY LATE
MORNING OR EARLY AFTERNOON. THE BEST THREAT WILL BE ACROSS THE NRN/
WRN HIGH TERRAIN...SHIFTING INTO THE ADJACENT VALLEYS BY EVENING. A
FEW STORMS WILL BE CAPABLE OF MVFR OR BRIEF IFR VIS/CIGS ALONG WITH
MTN TOP OBSCURATIONS. STEERING FLOW ACROSS NRN NM WILL BE FROM WEST
TO EAST WHILE THE UPPER GILA REGION AND PORTIONS OF THE RGV WILL BE
FROM SW TO NE. GUSTY WINDS UP TO 35KTS AND LOCALLY HEAVY RAINS ARE
POSSIBLE. COVERAGE OF STORMS WILL START TO DWINDLE BY LATE EVENING
OR EARLY THURS MORNING.
NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. DPORTER
.FIRE WEATHER...
EXPECT THE GREATEST THREAT FOR WETTING RAINS TO OCCUR TODAY WITH
A NOTABLE REDUCTION FOR THE UPCOMING WEEKEND INTO EARLY NEXT WEEK.
ONGOING CONVECTION RELATED TO A SFC BOUNDARY WILL START TO WEAKEN
IN THE NEXT COUPLE OF HRS. STORMS WILL ERUPT AGAIN DURING THE LATE
MORNING OR EARLY AFTERNOON HOURS WITH THE GREATEST FOCUS ACROSS THE
NRN/WRN ZONES. STEERING FLOW SHOULD ALLOW FOR A WEST-EAST COMPONENT
ACROSS THE NRN TIER OF NM WHILE SW-NE IS LIKELY OVER THE UPPER GILA
AND POSSIBLY INTO PORTIONS OF THE RIO GRANDE VALLEY. MOVEMENT WILL
REMAIN SLOW...THUS LOCALLY HEAVY RAIN AND FLOODING WILL CONTINUE TO
BE A CONCERN...ESPECIALLY FOR AREA BURN SCARS. ANTICIPATE POOR/FAIR
VENTILATION IN THE WRN/NRN ZONES WHILE LOCALLY VERY GOOD CONDITIONS
COULD DEVELOP IN THE EAST CENTRAL PLAINS. TEMPERATURES WILL BE NEAR
SEASONAL NORMALS WITH THE EXCEPTION OF THE ERN PLAINS WHERE VALUES
MAY APPROACH TEN DEGREES ABOVE AVERAGE SOUTH OF INTERSTATE 40.
ISOLD/SCATTERED STORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA
ON THURSDAY WITH THE GREATEST FOCUS IN THE WRN/CENTRAL TERRAIN. IT
APPEARS STEERING FLOW WILL BE SW-NE COMPONENT IN THE NRN TIER OF NM
AND SOUTH TO NORTH IN THE SRN SECTIONS OF THE FIRE WEATHER ZONES. A
SLOW MOVEMENT TO STORMS WILL CONTINUE TO POSE A THREAT FOR LOCALLY
HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING. VENT CATEGORIES WILL
REMAIN THE SAME WHEN COMPARED TO WED AFTERNOON. FOR WED/THU NIGHTS...
OVERNIGHT RECOVERIES WILL BE FAIR WITH LOCALLY BETTER CONDITIONS IN
AREAS THAT RECEIVE DECENT RAINFALL. CONFIDENCE IN A GAP WIND WITHIN
THE RGV IS LOW AT THIS TIME AND WILL BE DEPENDENT ON STORM OUTFLOWS.
COVERAGE OF WETTING PRECIPITATION WILL REDUCE IN COVERAGE STARTING
FRIDAY AS THE UPPER LEVEL HIGH EAST OF THE REGION STARTS TO SLOWLY
RETROGRADE. RECYCLE MODE WILL BE IN FULL FORCE WITH THE BEST THREAT
FOR PRECIPITATION IN THE NRN/WRN HIGH TERRAIN. THIS WILL ALSO START
A CONCERN FOR GUSTY OUTFLOW WINDS AS MOISTURE PROFILES SUCCOMB TO
DRIER AIR WORKING INTO THE REGION. BY THE WEEKEND...THE UPPER HIGH
WILL BE PLANTED SQUARELY OVER THE LAND OF ENCHANTMENT. THIS PATTERN
SHOULD REDUCE THE COVERAGE OF STORMS INTO THE ISOLATED CATEGORY AND
WETTING FOOTPRINTS WILL BE REDUCED. TEMPERATURES WILL BE WARMER AND
AFTERNOON HUMIDITIES WILL ALSO RESPOND LOWER. OVERNIGHT RECOVERIES
WILL STRUGGLE AS WELL.
GFS40 HOLDS ONTO THIS PATTERN THROUGH NEXT WEEK WITH A FEW SURFACE
BOUNDARIES SLIDING THROUGH THE ERN PLAINS UNDERNEATH THE RIDGE. THE
ECWMF IS A LITTLE FURTHER WEST WITH THE HIGH CENTROID BY THE MID TO
LATE WORK WEEK PERIOD...BUT THIS SOLUTION WILL OFFER NO RELIEF WITH
RESPECT TO PRECIPITATION CHANCES.
DPORTER
&&
.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON...................... 94 66 95 62 / 30 30 20 10
DULCE........................... 88 54 87 51 / 50 40 40 30
CUBA............................ 86 54 91 53 / 50 60 30 30
GALLUP.......................... 88 57 88 56 / 40 40 30 20
EL MORRO........................ 82 53 83 51 / 60 50 40 30
GRANTS.......................... 87 57 88 56 / 60 60 30 30
QUEMADO......................... 84 56 84 55 / 60 60 40 30
GLENWOOD........................ 93 63 93 62 / 50 40 20 20
CHAMA........................... 80 50 79 51 / 50 50 40 40
LOS ALAMOS...................... 82 61 85 62 / 40 60 30 30
PECOS........................... 80 57 84 57 / 60 60 30 40
CERRO/QUESTA.................... 80 55 82 53 / 50 60 40 40
RED RIVER....................... 71 49 74 48 / 60 60 50 50
ANGEL FIRE...................... 72 48 75 44 / 60 60 50 50
TAOS............................ 83 55 86 54 / 40 60 30 40
MORA............................ 77 53 80 53 / 60 60 30 40
ESPANOLA........................ 89 60 93 59 / 30 50 30 30
SANTA FE........................ 85 59 89 58 / 50 60 30 30
SANTA FE AIRPORT................ 89 61 93 60 / 40 60 30 30
ALBUQUERQUE FOOTHILLS........... 89 64 92 65 / 40 60 20 30
ALBUQUERQUE HEIGHTS............. 91 69 94 68 / 30 50 20 30
ALBUQUERQUE VALLEY.............. 93 67 96 64 / 30 50 20 30
ALBUQUERQUE WEST MESA........... 94 65 97 67 / 40 50 20 30
LOS LUNAS....................... 95 65 96 63 / 40 50 20 30
RIO RANCHO...................... 93 63 96 64 / 50 50 20 30
SOCORRO......................... 96 65 96 64 / 40 50 20 30
SANDIA PARK/CEDAR CREST......... 88 60 90 60 / 60 60 30 30
TIJERAS......................... 89 60 92 59 / 60 60 30 30
MORIARTY/ESTANCIA............... 86 55 89 54 / 60 60 30 30
CLINES CORNERS.................. 85 59 87 61 / 60 60 30 40
GRAN QUIVIRA.................... 91 61 91 62 / 50 50 30 30
CARRIZOZO....................... 95 63 94 65 / 20 30 20 30
RUIDOSO......................... 86 57 85 59 / 30 40 30 30
CAPULIN......................... 83 60 88 60 / 60 60 30 40
RATON........................... 88 61 93 61 / 50 50 30 40
SPRINGER........................ 88 61 92 61 / 50 60 30 40
LAS VEGAS....................... 84 59 87 58 / 60 60 30 30
CLAYTON......................... 92 66 95 67 / 40 40 20 20
ROY............................. 88 64 91 64 / 50 40 20 30
CONCHAS......................... 95 71 96 71 / 40 30 10 20
SANTA ROSA...................... 95 69 94 70 / 40 30 10 20
TUCUMCARI....................... 99 71 99 71 / 30 30 10 10
CLOVIS.......................... 98 69 98 69 / 20 20 5 10
PORTALES........................ 99 69 99 69 / 20 20 5 10
FORT SUMNER..................... 99 71 99 71 / 10 10 10 10
ROSWELL......................... 102 72 101 72 / 5 5 5 5
PICACHO......................... 96 63 96 64 / 10 20 10 10
ELK............................. 89 59 89 60 / 10 30 20 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
GUYER
Hazardous weather outlook, Aug 3, 5:01 AM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 AM MDT WED AUG 3 2011
NMZ501>540-041215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
601 AM MDT WED AUG 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ACROSS WESTERN AND NORTHERN NEW MEXICO WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AT RATES NEAR 1 INCH PER
HOUR THIS AFTERNOON AND EVENING. DRAINAGE PROBLEMS MAY DEVELOP IN
LOCATIONS WHERE THE GROUND IS SATURATED BY RAINFALL FROM THE
PASSAGE OF A SUBTROPICAL WAVE ON MONDAY AND TUESDAY. RECENT
WILDFIRE BURN SCARS WILL ALSO BE SUSCEPTIBLE TO FLASH FLOODING IF
LOCALLY HEAVY RAIN DEVELOPS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A BACK DOOR COLD FRONT MAY TRIGGER A FEW STRONG THUNDERSTORMS
ACROSS THE NORTHEAST PLAINS DURING THE AFTERNOON AND EVENING ON
SATURDAY AND SUNDAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
44
In the hours before
Special weather statement, Aug 3, 10:43 AM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1143 AM MDT WED AUG 3 2011
NMZ508-031815-
SOUTHWEST MOUNTAINS-
1143 AM MDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CATRON COUNTY THROUGH
1215 PM MDT...
AT 1136 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF BEAVERHEAD...OR ABOUT 38 MILES
SOUTHEAST OF RESERVE...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...FOREST ROAD 152 AND HIGHWAY
59...WOLF CANYON CAMPGROUND...AND BEAVERHEAD.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3343 10841 3355 10834 3357 10818 3351 10806
3338 10803 3328 10813 3326 10825 3332 10836
TIME...MOT...LOC 1742Z 212DEG 2KT 3341 10821
GUYERSpecial weather statement, Aug 3, 10:51 AM MST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1151 AM MDT WED AUG 3 2011
NMZ508-031815-
SOUTHWEST MOUNTAINS-
1151 AM MDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SOCORRO AND EASTERN
CATRON COUNTIES THROUGH 1215 PM MDT...
AT 1142 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS SOUTH OF THE NATIONAL RADIO ASTRONOMY
OBSERVATORY. THESE STORMS WERE NEARLY STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAYS 52...166...AND
163...HARRIET RANCH ROAD...AND THE SOUTH PORTION OF THE VERY
LARGE ARRAY TRACK.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3395 10738 3379 10738 3365 10791 3375 10801
3389 10799 3404 10748
TIME...MOT...LOC 1749Z 274DEG 1KT 3389 10755
GUYERSpecial weather statement, Aug 3, 11:29 AM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1229 PM MDT WED AUG 3 2011
NMZ508-031900-
SOUTHWEST MOUNTAINS-
1229 PM MDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CATRON COUNTY THROUGH 100
PM MDT...
AT 1228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF BEAVERHEAD...OR ABOUT 32
MILES SOUTH OF DATIL...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
CATRON COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3393 10788 3369 10773 3357 10799 3372 10811
TIME...MOT...LOC 1828Z 235DEG 5KT 3370 10796
MT
Special weather statement, Aug 3, 12:57 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
157 PM MDT WED AUG 3 2011
NMZ519-521-522-032045-
ALBUQUERQUE METRO AREA-ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-
157 PM MDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN VALENCIA AND
WESTERN TORRANCE COUNTIES THROUGH 245 PM MDT...
AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MANZANO...OR ABOUT 18 MILES SOUTHWEST OF
ESTANCIA...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...TORREON AND TAJIQUE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3482 10625 3462 10612 3453 10638 3469 10649
TIME...MOT...LOC 1957Z 242DEG 4KT 3465 10634
MT
Event by event
2 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Flash Flood, Los Alamos
- When
- August 3, 1:30 PM MST to 2:45 PM MST
- Where
- Los Alamos County, 4.22 mi SW of Los Alamos to 2.58 mi SSW of Los Alamos
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 35.840, -106.353
Both Highway 4 and 501 were closed in the Jemez Mountains due to flooding. Heavy rains on the Las Conchas burn scar caused significant runoff and debris flow over the roadways. At least a 50 yard stretch of debris several inches deep was noted along State Highway 501. Both roads had to be cleared by the Highway Department before traffic was allowed to pass.
Thunderstorm Wind, Socorro
- When
- August 3, 2:14 PM MST
- Where
- Socorro County, 14 mi ESE of San Antonio
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.843, -106.644
The 66 mph thunderstorm wind gust was reported by the White Sands Missile Range Mesonet at Stallion Runway.
Tornado, Bernalillo
- When
- August 3, 2:36 PM MST
- Where
- Bernalillo County, 5.24 mi SSW of Carnuel
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Broadcast Media
- Coordinates
- 34.986, -106.483
A brief landspout formed underneath a developing updraft is southeast Albuquerque. Though the landspout picked up some dust, no damage was noted.
Flash Flood, Lincoln
- When
- August 3, 7:04 PM MST to 8:00 PM MST
- Where
- Lincoln County, 3.63 mi NE of Ruidoso Downs to 4.94 mi ENE of Ruidoso Downs
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.361, -105.549
Heavy rain fell early in the afternoon across the White Fire burn scar. Fortunately only minor flooding ensued at the time. However, as another round of showers and thunderstorms moved over the burn scar in the evening, more significant flooding resulted. Culverts that were built along a road near Seeping Springs that crossed Allison Canyon were already at capacity from the earlier rains. The additional precipitation caused them to give way, which lead to rapid flows along Allison Canyon. These waters reach the River Ranch RV Park along Highway 70. The water was estimated to be three feet high, which topped the concrete barriers that were installed to protect the park. Fortunately, the park did not sustain any damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Tennessee, August 3 to 7, 20113 deaths · 21 events
- Flash Flood and Hail in Alabama, August 3 to 4, 20111 death · $1.3 million · 1.75 in hail · 21 events
- Damaging Winds and Lightning Strikes in Missouri, August 3 to 5, 20111 death · $62,000 · 52 kt wind · 8 events
- Excessive Heat in Louisiana, August 3, 20111 death · 1 event
- Lightning Strike in South Dakota, August 3, 20111 death · 1 event
- Hail and Damaging Winds in Tennessee, August 3 to 4, 20111 injured · $110,000 · 1 in hail · 22 events
- Excessive Heat in Missouri, August 3, 2011$324,000 · 1 event
- Hail and Damaging Winds in Kansas, August 3, 2011$160,000 · 1.75 in hail · 14 events
- Damaging Winds in Tennessee, August 3, 2011$101,000 · 60 kt wind · 12 events
- Hail and Damaging Wind in Texas, August 3, 2011$125,000 · 78 kt wind · 2 events
- Damaging Winds and Heavy Rain in Arizona, August 3, 2011$82,000 · 60 kt wind · 4 events
- Wildfire in Oklahoma, August 3, 2011$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321551, 321728, 339709, 321555.